Does Nortriptyline Lose Effectiveness Over Time?

Like all antidepressants, nortriptyline may lose effect over time.

Question

I started on nortriptyline about 1-1/2 years ago and started with low dose of 10 mg. It worked right away but then after few months, the migraines came back so we increased to 20mg. Then again, about a year later, the same situation. Now I'm on 35 mg. Is this common to have to keep increasing dosage, like your body gets a tolerance to it? Is there harm in increasing again if needed?

Asked by Melissa On Aug 13, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Aug 14, 2018
Nortriptyline Title

Overview

Antidepressants are often recommended as a first or second-line therapy in medical guidelines for the prophylaxis of migraine headaches. In fact, they are often the first drug class of choice in patients with certain concomitant disease states such as insomnia or depression.

The term antidepressant is broad and includes drugs from a variety of classes, including:


How Does Nortriptyline Work For Migraines?

Antidepressants that work for the treatment of migraines, like nortriptyline, are thought to have a variety of effects, including:

  • Inhibiting re-uptake of norepinephrine
  • Inhibiting re-uptake of serotonin
  • Decrease in neuronal excitatory tone, preventing of neurogenic inflammation.

Nortriptyline, brand name Pamelor, is classified as a tricyclic antidepressant. Multiple studies show that tricyclic antidepressants can reduce the frequency of migraines by more than one per month (5). In addition, tricyclic antidepressants have been reported to work faster than other prophylactic migraine therapies, like beta-blockers.


Does Nortriptyline Lose Effect Over Time?

It is well documented that antidepressants can lose effect over time, even if they initially appear to be working. This is known as 'antidepressant tachyphylaxis', or colloquially as 'poop-out'.

Studies suggest that more than 2/3 of individuals will not achieve lasting remission with an initial antidepressant choice. While most studies refer to a loss of antidepressant effects, a decrease in efficacy can certainly apply to other indications as well, such as migraines.

Why nortriptyline may lose effectiveness over time isn't well known. Some theories include:

  • Non-adherence (i.e. medication is not taken consistently)
  • Loss of placebo effect
  • Neurotransmitter receptor desensitization
  • Worsening symptoms
  • Changes in pharmacokinetic characteristics (e.g. from digestion issues or drug interactions)

What To Do

If nortriptyline begins to lose effect, typically a dose-escalation is initiated. Nortriptyline has a fairly wide documented dosage range for migraine prophylaxis, between 10 and 150 mg. Increasing your dose may produce better effects but does increase the risk of side effects like sedation, memory impairment, and dizziness.

If a dose-escalation doesn't work, or there are side effects, you may respond better to an alternative medication. Be sure to discuss the problems you are experiencing with your doctor.


Summary

  • Antidepressants, like nortriptyline, can lose effect over time. This is known as 'antidepressant tachyphylaxis'.
  • If this occurs, changing dose or medication may be necessary.

  • References
    1. Dual reuptake inhibitors incur lower rates of tachyphylaxis than selective serotonin reuptake inhibitors: a retrospective study. PubMed
    2. Migraine prophylaxis in adult patients. PubMed
    3. Tachyphylaxis/ Tolerance to Antidepressive Medications: A Review. Isr J Psychiatry Relat Sci - Vol. 48 - No. 2 (2011)
    4. Identification and Treatment of Antidepressant Tachyphylaxis. PubMed
    5. Migraine prophylaxis in adult patients. PubMed
    6. Preventive treatment in migraine and the new US guidelines. PubMed
    7. Canadian Headache Society guideline for migraine prophylaxis. PubMed
    8. Evidence-based guideline update: Pharmacologic treatment for episodic migraine prevention in adults. PubMed

    About the Pharmacist

    Dr. Brian Staiger Pharm.D

    Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

    Recent Questions